Lake-Effect Snow, Iron
- When
- December 4, 2:00 PM CST to December 7, 6:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
An arctic air mass pouring south out of Canada generated lake effect snow showers along the south shore of Lake Superior for a few days. The heaviest snow fell across Iron County between the evening of December 4th and the afternoon of December 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An arctic air mass pouring south out of Canada generated lake effect snow showers along the south shore of Lake Superior for a few days. The heaviest snow fell across Iron County between the evening of December 4th and the afternoon of December 6th. By the afternoon of the 6th, areas in the Gogebic Range had received 12 to 18 inch accumulations. When the lake effect snow finally abated late on December 7th, amounts over 20 inches were common along the higher terrain of central Iron County.|Gile reported 21.4 inches and Montreal reported 19 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 1:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
140 PM CST SAT DEC 4 2010
.AVIATION...18Z TAF ISSUANCE...
COLD MOIST CYCLONIC CIRCULATION ACROSS REGION WITH MULTIPLE LAYERS
OF CLOUDS. CONFIDENCE LOWERED BY DISORGANIZED NATURE OF SCATTERING
OF LOWER CLOUD DECK. LIMITED ABILITY OF MDL FCST COND PRESS
DEFICIT OR SREF CEILING PROBABILITY FCST AS WELL. MOST LOCATIONS
WILL HAVE VFR/HIGH MVFR CEILINGS THROUGH AFTN EXCEPT NEAR KINL
WHERE BLYR FLOW OFF LAKE WINNIPEG MAY BE CONTRIBUTING TO
PERSISTENT LOW OVERCAST WITH IFR BASES. IF ANY BREAKS OCCUR THIS
EVENING...SUSPECT WE MAY SEE REDEVELOPMENT OF LOWER DECK AS SUGGESTED
BY FCST MDL SNDGS.
&&
.PREV DISCUSSION... /ISSUED 942 AM CST SAT DEC 4 2010/
UPDATE...SHORT WAVE CRUISING THROUGH SW ONTARIO IS GENERATING
SNOW SHOWERS ACROSS MOST OF THE FA THIS MORNING WITH LITTLE
ADDITIONAL ACCUMULATION. THE EXCEPTION WILL BE ALONG THE SOUTH
SHORE OF LAKE SUPERIOR WHERE LAKE EFFECT SNOW BANDS WILL MOVE
INLAND. ONE BAND IS CURRENTLY JUST OFF SHORE OF THE BAYFIELD
PENINSULA PER KDLH 88D. HOWEVER...SFC WINDS ARE OFFSHORE ATTM AND
IS KEEPING THE SNOW BAND OUT OVER THE WATER. FORECAST IS ON TRACK
AND ONLY MADE SOME MINOR ADJUSTMENTS.
PREV DISCUSSION... /ISSUED 612 AM CST SAT DEC 4 2010/
AVIATION.../12Z TAF ISSUANCE/
LOW-LEVEL MOISTURE WILL LINGER ACROSS THE NORTHLAND TODAY THROUGH
TONIGHT IN THE FORM OF LOW CLOUDS WITH IFR/MVFR CIGS. THE CLOUD
COVER WILL SCATTER OUT AT TIMES TODAY. LIGHT SNOW WITH MVFR/IFR
VSBYS WILL CONTINUE TO AFFECT SRN AREAS OF OUR CWA TODAY IN
ASSOCIATION WITH A DEPARTING SHORTWAVE AND LAKE EFFECT SNOW.
PREV DISCUSSION... /ISSUED 605 AM CST SAT DEC 4 2010/
DISCUSSION...
SNOW CONTINUES TO DIMINISH OVER OUR SOUTHERN CWA...WITH VSBYS
IMPROVING.
LOW LEVEL WINDS CONTINUE TO BACK...AND WE EXPECT SNOW SHOWERS TO
INCREASE OVER PORTIONS OF ASHLAND...BAYFIELD...AND DOUGLAS
COUNTIES...POSSIBLY AFFECT EXTREME SOUTHEAST SAINT LOUIS AND
NORTHEAST CARLTON COUNTIES.
PREV DISCUSSION... /ISSUED 417 AM CST SAT DEC 4 2010/
UPDATE...
WE ISSUED A SMALL CRAFT ADVISORY FOR THE SOUTH SHORE OF LAKE
SUPERIOR FROM PORT WING TO SAXON HARBOR. CODING AT THE BOTTOM IS UPDATED.
PREV DISCUSSION... /ISSUED 305 AM CST SAT DEC 4 2010/
DISCUSSION...
LIGHT SNOW STILL FALLING ACROSS MAINLY THE SOUTHERN CWA THIS
MORNING...WITH SOME LIGHT SNOW ALSO FROM THE TWIN PORTS UP TOWARD
KCKC. THE LOW/INVERTED TROUGH AND FGEN FORCED SNOW ACROSS THE
SOUTHERN CWA WILL CONTINUE TO DIMINISH IN COVERAGE AND INTENSITY
THROUGH THE EARLY MORNING HOURS...AND WE'LL LET THE ADVISORY
EXPIRE AT 6 AM. UPSTREAM RADAR/OBSERVATIONS SHOW MORE LIGHT SNOW
OR FLURRIES EXTENDING BACK INTO EASTERN NORTH DAKOTA...AND THIS
WILL STILL PASS THROUGH OUR CWA TODAY. WE INCREASED POPS SOME THIS
MORNING TO REFLECT THIS. WE ALSO INCREASED POPS THIS AFTERNOON
ACROSS PORTIONS OF DOUGLAS COUNTY FOR THE POSSIBILITY OF A
STANDING WAVE. CROSS SECTION THROUGH NORTHWEST WI/NORTHEAST MN
SHOWS IT'S POSSIBLE. CONDITIONS ARE NOT IDEAL THOUGH...INVERSION MAY
BE TOO HIGH...AND LOW LEVEL FLOW MAY BE A BIT TOO WEAK.
FOCUS THEN SHIFTS TO LAKE EFFECT SNOW. WE ARE SEEING SOME WEAK
ECHOES COMING ONSHORE AROUND KBFW...BUT NO SNOW REPORTED YET. KCKC
HAS REPORTED SOME FLURRIES...SO THERE IS SOME LAKE EFFECT SNOW
SHOWERS OCCURRING. KDLH RADAR SHOWS INCREASING ECHOES AT THE HEAD
OF THE LAKE...AND FOCUS WILL BE OVER DOUGLAS COUNTY...THE BAYFIELD
PENINSULA INTO NORTHERN ASHLAND COUNTY THIS MORNING. VWP SHOWS LOW
LEVEL WINDS WERE BACKING THROUGH ABOUT 5KFT...AND THIS IS IN LINE
WITH THE MODELS. WE EXPECT A COUPLE INCHES OF SNOW THROUGH THE
MORNING ACROSS PORTIONS OF THE SOUTH SHORE...MAINLY WEST OF KASX.
AS WINDS CONTINUE TO BACK TODAY...LAKE EFFECT SNOW FOCUS WILL
SHIFT TO THE TRADITIONAL AREAS OF ASHLAND AND IRON COUNTY...MAINLY
FROM BIRCH HILL/HIGH BRIDGE EAST ACROSS THE GOGEBIC RANGE TO
MONTREAL/HURLEY/GILE. WE HAVE ISSUED A LAKE SNOW ADVISORY FOR
ASHLAND AND IRON COUNTIES FROM LATE THIS AFTERNOON THROUGH SUNDAY
MORNING. CONDITIONS LOOK INCREASINGLY FAVORABLE FOR LES LATER
THIS AFTERNOON. LOW LEVEL WINDS BECOME LINED UP OUT OF THE
NORTHWEST...850MB TEMPS ARE EXPECTED TO BE AROUND -12Z WITH LAKE
TEMPS AROUND 5C...INVERSION HEIGHTS ARE ALSO RATHER HIGH. TOO MUCH
IN FAVOR OF SNOW SHOWERS TO NOT ISSUE A HEADLINE ATTM. THE SNOW
SHOWERS SHOULD DECREASE IN INTENSITY THROUGH THE MORNING SUNDAY AS
DRIER AIR MOVES IN...INVERSION LEVEL DIMINISH AND WINDS BACK A BIT
MORE. THERE IS ALSO SOME BRIEF SHORTWAVE RIDGING ALOFT.
HOWEVER...LAKE EFFECT SNOW SHOWERS WILL INCREASE AGAIN SUNDAY
NIGHT AND ADDITIONAL HEADLINES WILL LIKELY BE NEEDED. AT THIS
TIME...WE WILL LIMIT THE HEADLINES TO JUST THE ADVISORY LATE
TODAY INTO SUNDAY MORNING...BUT MENTION THE POSSIBILITY OF
ADDITIONAL SNOW STARTING AGAIN SUNDAY NIGHT.
EXTENDED....SUNDAY NIGHT THROUGH FRIDAY.
THE MAIN FORECAST CONCERN FOR THE EXTENDED FCST PERIOD WILL BE THE
POTENTIAL FOR LAKE EFFECT SNOW ACROSS THE SNOWBELT OF NWRN WI.
MODELS IN FAIRLY GOOD AGREEMENT IN PRODUCING SOME QPF ACROSS THE
GOGEBIC RANGE SUNDAY NIGHT THROUGH WEDNESDAY. CONDITIONS WILL BE
FAVORABLE FOR LAKE EFFECT SNOW DURING THIS TIME FRAME...WITH DELTA
T VALUES RANGING FROM 12C TO 18C AND WIND DIRECTIONS OUT OF THE
NNW. THE MODELS ALSO SHOWS SEVERAL WEAK SHORTWAVES MOVING THROUGH
NWLY FLOW ALOFT...WHICH SHOULD RESULT IN HIGHER INVERSION HEIGHTS
AND MORE DEEP LAYER MOISTURE. SNOW AMOUNTS COULD BE IN THE
ADVISORY RANGE...ESPECIALLY SUNDAY NIGHT AND MONDAY. BUT WILL HOLD
OFF ON THOSE SNOW AMOUNTS ATTM UNTIL THE EVENT GETS CLOSER TO THE
NEAR TERM. THE ECMWF AND GFS THEN HAVE A CLIPPER SYSTEM TRACKING
ESE ACROSS THE UPPER MIDWEST THURSDAY AND THURSDAY NIGHT...WHICH
COULD BRING ACCUMULATING SNOW TO ALL OF THE NORTHLAND IN THE
VARIOUS OTHER PRODUCTS.
AVIATION.../06Z TAF ISSUANCE/
A STORM SYSTEM MOVING ACROSS THE REGION WILL BRING SNOW TO MUCH OF
THE NORTHLAND THROUGH THE FIRST 12-18 HOURS OF THE TAF PERIOD. THE
MOST SUBSTANTIAL SNOWFALL WILL BE TONIGHT IN THE KBRD AREA. THE
SNOW WILL BECOME MORE WIDESPREAD ON SATURDAY...BUT WILL BE
GENERALLY LIGHTER IN INTENSITY. WE WILL CONTINUE TO SEE CONTINUED
MVFR/IFR CONDITIONS WITH PERIODIC RISES TO VFR CONDITIONS.
CONDITIONS WILL GENERALLY IMPROVE THROUGHOUT THE DAY ON SATURDAY
AND ESPECIALLY INTO SATURDAY EVENING.
&&
.POINT TEMPS/POPS...
DLH 1 14 -1 13 / 10 10 10 10
INL -2 12 -7 11 / 10 0 10 10
BRD 1 15 0 16 / 10 0 10 10
HYR 5 15 0 13 / 20 10 10 10
ASX 9 19 6 16 / 50 30 30 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW ADVISORY UNTIL NOON CST SUNDAY FOR WIZ003-004.
LS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM CST MONDAY
FOR LSZ121-146>148.
&&
AVIATION...CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 355 AM CST SAT DEC 4 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 355 AM CST SAT DEC 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL BE DECREASING IN INTENSITY AND COVERAGE THIS MORNING OVER SOUTHERN AREAS...WITH ADDITIONAL SNOWFALL UP TO A HALF INCH. SNOW WILL FALL AT THE HEAD OF LAKE SUPERIOR...EAST ALONG THE SOUTH SHORE TODAY. DAYTIME ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED. LAKE EFFECT SNOW SHOWERS WILL SHIFT EAST ACROSS THE SNOWBELT REGION OF ASHLAND AND IRON COUNTIES TONIGHT. SEVERAL INCHES OF SNOW WILL BE POSSIBLE THERE. SEE THE LATEST WINTER WEATHER MESSAGE AND FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW SHOWERS ALONG THE SOUTH SHORE WILL DECREASE IN INTENSITY ON SUNDAY...THEN INCREASE AGAIN SUNDAY NIGHT INTO MONDAY...MAINLY ACROSS THE SNOWBELT REGION OF ASHLAND AND IRON COUNTIES. ADDITIONAL ADVISORIES OR WARNINGS MAY BE NEEDED SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-051130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 355 AM CST SAT DEC 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL BUILD WAVE TONIGHT...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG THE SOUTH SHORE FROM PORT WING TO SAXON HARBOR. SEE THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY NORTHWEST WINDS AND HIGHER WAVES WILL CONTINUE THROUGH MONDAY FROM PORT WING TO SAXON HARBOR. SEE THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR ADDITIONAL INFORMATION. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 AM CST SAT DEC 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW LUTSEN 47.64N 90.71W
12/04/2010 M1.2 INCH COOK MN TRAINED SPOTTER
0821 AM SNOW 4 N GRANTSBURG 45.84N 92.68W
12/04/2010 M2.0 INCH BURNETT WI TRAINED SPOTTER
0821 AM SNOW 12 N ISLE 46.32N 93.46W
12/04/2010 M0.8 INCH AITKIN MN TRAINED SPOTTER
0821 AM SNOW 3 NE NISSWA 46.53N 94.25W
12/04/2010 M1.5 INCH CROW WING MN TRAINED SPOTTER
0821 AM SNOW 1 SW HINCKLEY 46.00N 92.95W
12/04/2010 M1.6 INCH PINE MN TRAINED SPOTTER
&&
SCWThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270139.